Alert archive / South Carolina / Tornado Warnings in 2010

Tornado Warning 5, NWS Columbia, SC

March 28, 2010Lexington County, Saluda County, South Carolina

NWS Columbia, SC issued this tornado warning at Mar 28, 2010, 11:16 PM EDT for Lexington County, Saluda County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2010, 11:16 PM EDT (03:16 UTC)
Expired
Mar 29, 2010, 12:00 AM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 32 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:25 PM EDTTORNADO5 N Leesville, SCSTORM WAS EF2. MAX WIND 125 MPH. PATH LENGTH 6 MILES. PATH WIDTH 1/8 MILE TO 1/4 MILE. PATH FROM 33.99316 -81.50125 TO 34.040218 -81.434685. TOUCHDOWN AT 1125 PM NEAR RIDGE RD AND STORM DISSIPATED OVER LAKE MURRAY NEAR WINDJAMMER DRIVE.
Mar 28, 11:30 PM EDTTSTM WND DMGLeesville, SCHOUSE ON CEDAR GROVE ROAD LOST PART OF ROOF. FOUR HOMES DAMAGED ON LAKE SHORE DRIVE. POWER LINES DOWN. MULTIPLE TREES DOWN. ROADS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 10:58 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2010-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2010-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WFUS52 KCAE 290316
TORCAE
SCC063-081-290400-
/O.NEW.KCAE.TO.W.0005.100329T0316Z-100329T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1116 PM EDT SUN MAR 28 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LEXINGTON COUNTY
  SOUTHEASTERN SALUDA COUNTY

* UNTIL MIDNIGHT EDT

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BATESBURG...MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEESVILLE AND LEXINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT MONDAY MORNING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3396 8171 3408 8151 3407 8147 3408 8145
      3406 8139 3409 8140 3412 8143 3419 8132
      3416 8130 3414 8131 3410 8127 3397 8120
      3386 8154 3388 8157 3384 8162
TIME...MOT...LOC 0316Z 242DEG 28KT 3393 8155

$$

AWP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Mar 28, 8:34 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 28, 8:34 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
834 PM EDT SUN MAR 28 2010

.SYNOPSIS...
A FRONTAL SYSTEM MOVING INTO THE FORECAST AREA FROM THE WEST WILL
EXTEND ALONG THE COAST MONDAY MORNING. LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL MOVE NORTHWARD AND BE NEAR THE NORTH CAROLINA
COAST MONDAY AFTERNOON. THE LOW WILL BE NEAR THE MIDDLE ATLANTIC
COAST TUESDAY. DRY HIGH PRESSURE WILL BECOME MORE DOMINATE AS THE
LOW LIFTS NORTHWARD...AND THIS HIGH WILL CONTROL THE WEATHER IN
THE FORECAST AREA THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE STRONGEST STORMS DURING THE EVENING HAVE BEEN IN THE UPSTATE
CLOSE TO THE LINGERING WARM/WEDGE FRONT. EXPECT THIS FEATURE WILL
REMAIN JUST NORTHWEST OF THE FORECAST AREA. HOWEVER...THE MODELS
SHOW THE COLD FRONT IN WESTERN GEORGIA THIS EVENING SLOWLY MOVING
THROUGH THE FORECAST AREA DURING THE 200 AM TO 800 AM TIME FRAME.
CONVERGENCE ALONG AND AHEAD OF THE FRONT SHOULD CONTINUE TO
SUPPORT SHOWERS AND A FEW THUNDERSTORMS. THE LATEST VAD CONTINUES
TO INDICATE STRONG SHEAR WITH 3000 FOOT WINDS NEAR 50 KNOTS.
EVENING LAPS SOUNDINGS SHOW STRONG INSTABILITY WITH TOTAL TOTALS
IN THE LOWER 50S. THIS SHEAR AND INSTABILITY WILL CONTINUE TO
SUPPORT A POSSIBILITY OF SEVERE THUNDERSTORMS...BUT COVERAGE MAY
DECREASE OVERNIGHT AS DEEPER MOISTURE AHEAD OF THE FRONT SHIFTS
EASTWARD AND BECAUSE OF DIURNAL COOLING. HAVE FORECASTED LOWER
POPS AFTER 200 AM.

USED THE WARMER TEMPERATURE GUIDANCE TONIGHT BECAUSE OF MIXING
AND CLOUDINESS ASSOCIATED WITH THE FRONT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
LINGERING MOISTURE BEHIND THE FRONT AND COLD MID-LEVEL TEMPERATURES
ASSOCIATED WITH THE UPPER LOW SUPPORTED A CONTINUED CHANCE OF
SHOWERS MONDAY AND MONDAY NIGHT. USED THE GUIDANCE CONSENSUS AND
FORECASTED CHANCE POPS MONDAY AND SLIGHT CHANCE MONDAY NIGHT. THE
NAM AND GFS SHOW H5 TEMPERATURES COOLING TO NEAR -22 MONDAY
AFTERNOON. THE COOLING MAY ALSO SUPPORT A FEW THUNDERSTORMS WITH
HAIL. THE COLDER TEMPERATURE GUIDANCE APPEARED BETTER FOR MONDAY
BECAUSE OF THE COLD UPPER-LEVEL LOW AND ASSOCIATED CLOUDINESS. THE
NAM AND GFS SHOW THE LOW LIFTING NORTH OF THE AREA TUESDAY WITH
DRYING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW HIGH PRESSURE AT THE SURFACE AND
ALOFT DOMINATING THROUGH THE EXTENDED PERIOD. IT SHOULD BE DRY WITH
ABOVE NORMAL TEMPERATURES.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MVFR TO IFR CONDITIONS TO SLOWLY IMPROVE DURING THE PERIOD.
SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
THE 10Z AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION.
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN NUMBER AND
COVERAGE THROUGH 05Z AGS/DNL...07Z CAE/CUB AND 08Z OGB.
THUNDERSTORMS WILL BE ACCOMPANIED BY STRONG AND GUSTY WINDS WITH
GUSTS TO 30 KNOTS POSSIBLE. FRONT WILL MOVE OFFSHORE BY 12Z WITH
CLOUD BASES REMAINING MVFR AS THE UPPER LOW CROSSES THE AREA.
WINDS WILL TURN WESTERLY AFTER SUNRISE WITH SPEEDS EXPECTED AROUND
11 KNOTS THROUGH THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS WILL PERSIST MONDAY INTO
POSSIBLY EARLY TUESDAY AS LOW PRESSURE SLOWLY MOVES EAST. VFR
CONDITIONS WILL RETURN BY TUESDAY AFTERNOON AND CONTINUE THROUGH
FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...MP
Hazardous weather outlook, Mar 28, 9:51 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT SUN MAR 28 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-300200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
951 PM EDT SUN MAR 28 2010

...TORNADO WATCH 37 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH DAMAGING WIND AND HAIL COULD POSSIBLY OCCUR
TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCZ029-031-035>038-041-300200-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
951 PM EDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH DAMAGING WIND AND HAIL COULD POSSIBLY OCCUR
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:45 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick45 min
Mar 28, 10:20 PM EDTTornado WarningCAEAiken, Edgefield40 min
Mar 28, 10:48 PM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Mar 28, 10:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda37 min
Mar 28, 11:30 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick45 min
Mar 28, 11:48 PM EDTTornado WarningCAEFairfield, Lexington, Richland42 min
Mar 29, 12:15 AM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster45 min

Nearby

Tornado Warnings in South Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.